Study results contradict warnings of concomitant use of SSRIs, SNRIs with triptans

Liz Meszaros, MDLinx | April 03, 2018

The risk of serotonin syndrome associated with the use of triptans in combination with selective serotonin reuptake inhibitor (SSRI) or selective norepinephrine reuptake inhibitor (SNRI) antidepressants is low, according to results from a recent study published in JAMA Neurology. These results contradict a 2006 advisory from the US Food and Drug Administration (FDA) warning of the risk of the possibility of serotonin syndrome when triptans are used concomitantly with SSRI or SNRI antidepressants.

Advertisement

Incidence and risk are low

New estimates suggest that the incidence of serotonin syndrome among patients co-prescribed triptans and SSRI or SNRI antidepressants ranged from 0 to 4 cases per 10,000 person-years of exposure.

“Serotonin syndrome is thought to result from elevated serotonin levels. It causes a constellation of features, including tachycardia, unstable blood pressure, hyperthermia, nausea, vomiting, and diarrhea. Severity varies, but it can be fatal.1 The FDA advisory was based on a small number of case reports. Doubts exist about whether these cases actually met criteria for the disorder.2,3 A position paper by the American Headache Society questioned the basis for the advisory and noted conflicting and insufficient information to discern the risk,”4 wrote the authors, led by Yulia Orlova, MD, PhD, DMedSc, assistant professor, Department of Neurology, Graham Headache Center, Brigham and Women’s Hospital, Boston, MA.

Dr. Orlova and colleagues conducted this study to determine the risk of serotonin syndrome with the concomitant use of triptans and SSRI or SNRI antidepressants. Using data from the Partners Research Patient Data Registry, they searched for patients treated with triptans and SSRI or SNRI antidepressants with a diagnosis of serotonin syndrome per the International Classification of Diseases, Ninth Revision, over a 14-year period (January 2001 to December 2014).

They identified 47,968 patients who had been prescribed triptans, of whom 19,017 were prescribed concomitant triptans and antidepressants (30,928 person-years of exposure). Serotonin syndrome was clinically suspected in 17 patients, but only 2 were classified as definite, which translates to an incidence rate of 0.6 cases per 10,000 person-years of exposure (95% CI: 0.0-1.5).

Researchers noted that of these 17 cases, only 7 occurred during a year in which concomitant use of triptans and SSRI or SNRI antidepressants was documented in the medication list or corresponding clinical notes, which they searched manually.

When researchers assumed that serotonin syndrome was present in all patients with documented dual prescriptions and in whom it was clinically suspected, the estimate was 7 cases per 30,928 person-years of exposure, or 2.3 cases per 10,000 person-years (95% CI: 0.6-3.9).

“Thus, our estimates suggest that the incidence of serotonin syndrome among patients co-prescribed triptans and SSRI or SNRI antidepressants ranged from 0 to 4 cases per 10,000 person-years of exposure,” they wrote.

The number of patients prescribed triptans and SSRI or SNRI antidepressants remained relatively stable (range: 21% to 29%) over the 14-year study, despite a steady increase in the number of triptan prescriptions, from 1,444 in 2001 to 17,353 in 2014.

During the years after the 2006 FDA advisory was issued, Dr. Orlova and fellow researchers found no decreases in the prescription of triptans and no significant changes in the numbers of patients given co-prescriptions. In fact, the number of patients prescribed a triptan increased 12-fold, and the number receiving co-prescriptions increased nearly 6-fold. Yet, there was no increase in the incidence of serotonin syndrome during this time.

Dr. Orlova and colleagues also noted that of the 17 patients with possible serotonin syndrome, most were taking many other medications, which may have caused their symptoms.

“Acute dystonic reactions, akathisia, or drug-induced tremors are not rare in patients who are receiving treatment for migraine that includes phenothiazines or neuroleptic drugs for migraine-associated nausea or pain. Less common neuroleptic-related problems, such as drug-induced parkinsonism or neuroleptic malignant syndrome, also can occur. All these conditions produce symptoms that can be confused with serotonin syndrome,” they noted. “In patients with comorbid mood disorders who are taking SSRI or SNRI antidepressants daily, those drugs alone are a more plausible cause of serotonin syndrome than intermittent use of triptans.”

These results question the validity of the 2006 FDA advisory, and Dr. Orlova and colleagues suggest that it be reconsidered.

“Our study provides a quantitative estimate of the risk of serotonin syndrome. This estimate is useful for physicians and patients who want to understand the balance of benefits and harms of concomitant treatment of coexisting migraine and depression. Overall, our results are reassuring and suggest that patients with coexisting affective disorders and migraine need not forgo management of one condition to treat the other. Our results do not show major changes in prescribing patterns as a result of the FDA advisory. Taken as a whole, our data suggest that the FDA advisory should be reconsidered,” the authors concluded.

This study and the original searches using the Shared Health Research Information Network (SHRINE) were conducted with support, including an initial SHRINE prize grant, from Harvard Catalyst, the Harvard Clinical and Translational Science Center (National Center for Research Resources and the National Center for Advancing Translational Sciences, National Institutes of Health Award, and financial contributions from Harvard University and its affiliated academic health care centers).

 

References

  1. Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352(11):1112-1120.
  2. Evans RW. The FDA alert on serotonin syndrome with combined use of SSRIs or SNRIs and triptans: An analysis of the 29 case reports. MedGenMed. 2007;9(3):48.
  3. Evans RW. More on serotonin syndrome associated with triptan monotherapy. N Engl J Med. 2008;359(8):870.
  4. Evans RW, Tepper SJ, Shapiro RE, et al. The FDA alert on serotonin syndrome with use of triptans combined with selective serotonin reuptake inhibitors or selective serotonin-norepinephrine reuptake inhibitors: American Headache Society position paper. Headache. 2010;50(6):1089-1099.

Advertisement